General Question

tan235's avatar

Ears still blocked after 2 weeks?

Asked by tan235 (874 points ) July 2nd, 2010

hey all, so i took the crazy antibiotics and it seemed to have cleared it, but my right ear is still blocked.
IT’s been 2 weeks, could this just be wax?
I know that you guys are not like ENT’s or anything, but has anyone else experienced this….

Its not sore, i don’t have a fever in fact i feel great – but just one ear is slightly blocked and ringing, really don’t want to leave it like this but i gather if it’s an infection my body will soon tell me.
Is it a case of leaving it for a week before i go seek an ENT and spend money i don’t have?

Observing members: 0 Composing members: 0

12 Answers

Chrissi85's avatar

I get really bad blocked ears in the winter, it’s horrible. If it’s just wax sometimes holding a warm drink or something just below your ear on the lawline, or just next to it (not actually on your ear, and not too hot) and very gently moving your jaw can help, don’t overdo it cos you dont wanna damage yourself, but my dad swears by it to loosen wax. Peanut oil seems to work, it’s what most ear drops are made of, but obv not if you have an allergy! Personally I’d go to a normal doctor, he will have a look and tell you if it’s just wax, or an infection, or sinuses, or an alien or whatever. Don’t fill your ears with random over the counter drops unless you know what it is, cos they can damage it further if it’s a different problem.

marinelife's avatar

You really need to go and see an ENT. Your infection may not have fully cleared up from the short course of antibiotics. You could be developing mastoiditis, which is an infection in the bone and could result in the need for surgery.

It is vital you see an ENT specialist ASAP.

evandad's avatar

You can pick up earwax dissolving kits at any drugstore. They come with a bottle of stuff that does the actual dissolving and a water bulb to rinse it out afterwards. I’ve had blockages like the one you’re experiencing all my life (I’m 60) and have used the kits many times. Much less expensive than the doctor too.

Pied_Pfeffer's avatar

Have you looked up Eustachian Tube Dysfunction? An ear specialist told me I have it. He said it is common and is often caused by the narrowing of the Eustachian tube from childhood ear infections that leave scars.

It’s been 20 years since the diagnosis, and it’s still going on in one ear. Twice I’ve been put on antibiotics for ear infections (which hurt like the devil). Sometimes, it worsens with a cold or air travel with multiple legs. A decongestant then helps alleviate the extra fluid. Otherwise, I just live with it.

JLeslie's avatar

It’s not likely to be wax. Your Eustachian tube is very narrow, and after an infection it can take a while for the inflammation to go away. Take a decongestant/antihistamine and spray some afrin in your nose, kind of lean you head towards the side the ear is blocked so the afrin liquid goes near the eustachian tube, and chew gum a few times toda and tomorrow.

Also, it’s been only a few days since you started the meds right? Not two weeks? Has it? I lose track of time. I would suggest counting from when you finally took the medicine, since when your ear was in a lot of pain, and seemed obviously infected it is reasonable that your ear was blocked.

tan235's avatar

yeah totally Jleslie, thanks and thanks guys, i really doubt it’s mastoiditis, i gather that would at the very least hurt…. right?
It’s only been 2 days since finishing the 3 day course… will wait it out.

JLeslie's avatar

@tan235 3 day? Not 5 day?

YARNLADY's avatar

I had a persistent cough and ear stuffed after everybody else in the family had gotten over the flu we all had, so I finally went in to the doctor this week.

My ears are stuffed up nearly the entire allergy season. She gave me an allergy nasal spray, and had the technicians clean out my ears, just to make sure. She told me I can go back every three months without seeing her first, just make a technician appoint for ear flush.

tan235's avatar

well it was a 5 day course, but um… 2 of the pills got crushed under my desk… so it ended up being 3…. whoopsy.

Pied_Pfeffer's avatar

Oh dear. And that could well be why the problem hasn’t cleared up. Antibiotics aren’t nearly as effective if not taken as instructed and until the medication runs out, even if symptoms subside.

If you want to get rid of the problem, it would be wise to call the doctor and let them know of the situation. It may require another visit; you may need to start the medication all over again, but maybe not, depending upon how much time has passed between dosages. The sooner you communicate the situation to the doctor, the better it will be for your ailment and your wallet.

Dr_Lawrence's avatar

Home remedies as an alternative to professional medical assessment and treatment when you are dealing with a risk to your hearing is unwise. It sucks that in your country, people too often hesitate to get medical treatment because of the cost. It is a national disgrace.

Don’t take chances that could affect you the rest of your life. See the ENT.

JLeslie's avatar

@tan235 Well, it is very possible that is a big problem. You need a lesson on antibiotics. Each time you take a pill the medicine is working to reduce the numbers of bacteria. S0 lets say there are a million bacteria causing your problem. When you take a pill you reduce it to 800,000 lets say, and then another pill 600,000, and then a another pill 400,000, and then another…if you stop taking pills before it gets to zero, or low enough that your body can fight back the bacteria, then as soon as the drug is out of your system the bacterias start multipying and dividing again and the infection comes right back. This is why it is very important to take you pills currectly. If you stop early, miss a pill, or even take the pill hours late, there is a good chance you will have to start all over again.

Now, the drug you are on has a long half life, so even though you may have stopped a few days ago, it will probably take 6–8 days or so from the last pill you took to feel sick again. If this happens you have to take the meds again CORRECTLY no playing around any more!

If the infection comes back in force, especially if you had a few days in there where you were feeling better, maybe day 3 and 4 after you started the drugs, and then within a week you are getting sick again, it is proof positive the antibiotic is necessary and if you screw around you risk the bacteria developing resistance. If that happens you will have to take another antibiotic, a different one and you won’t now until you actually take this antibiotic correctly. Once you start the meds, which I know is scary for you, but once you start, and you see you are doing ok on that drug, you have to complete the course or you risk having to take many more drugs. Even if you have a bad reaction you should switch meds, not just stop and take nothing more, unless there is a very good reason your doctor thinks what you took so far is probably sufficient. I won’t go into why sometimes we are actually overmedicated, but lets just say you should alwasy assume you need all of the medication. Overmedicated is better than undermedicated on antibiotice, because undermedicated again mean enoug bacteria live to have the illness come right back and another course of antibiotics will be necessary.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther